ZocdocAnswersCan IBS cause me to think or feel either very dehydrated?

Question

Can IBS cause me to think or feel either very dehydrated?

I am drinking over 2 gallons of water a day and only when I do this is it that I feel, not just better but I can function better(motor skills/& even mentally as well). Otherwise, my inerds(my abdominal organs) hurt a lot(they feel very stiff and compressed, like as if they are tied in knots) and they feel very dry(my skin becomes very dry and then it begins to itch alot. My body becomes very dehydrated(my urine becomes very yellow, my lips/hands/face become very dry. This occurs when I have not consumed over 2 gallons of water. I have constipation but I also have been having diarrhea at times. I'll make a bowel movement but feel as if there is still more that wants to come out but doesn't). A lot of the times, I'll get a bowel movement that is watery(diarrhea) while feeling that I haven't completely moved my bowels. I feel that these symptoms may be related to ibs. Maybe you can help me understand this a little better?

Answer

You should go see your primary care doctor about this issue right away. It is not normal to require two gallons of water per day in order to feel well hydrated, and therefore I think that problems with hormonal imbalances affecting the way your body processes water need to be ruled out. For example, diabetes is a condition in which the sugar levels in the blood rise. With the elevated levels of sugar, the kidneys can no longer control the production of urine appropriately. The symptoms include frequent urination, weight loss, blurry vision, dry mouth, and excessive water consumption. Testing for diabetes is very simple, and can be done quickly with either a blood or a urine test. There is also a condition called diabetes insipidus in which the hormone that helps the kidney hold on to sufficient quantities of water is not produced in sufficient quantities. This also leads to excessive thirst and urination. Some cases of diabetes insipid us are a side effect of certain medications, such as lithium which is used in the treatment of certain psychiatric conditions. Start by talking to your primary care doctor! The will perform an exam, and they will likely want some blood and urine tests to figure things out.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.